Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 169, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 7, 2020, 11:40 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2020, 11:40 PM MDT (05:40 UTC)
- Expired
- Jul 8, 2020, 12:30 AM MDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherry County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 5.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1613 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2620 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
364 WUUS53 KLBF 080540 SVRLBF NEC031-161-080630- /O.NEW.KLBF.SV.W.0169.200708T0540Z-200708T0630Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 1140 PM MDT Tue Jul 7 2020 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... West central Cherry County in north central Nebraska... Central Sheridan County in the Panhandle of Nebraska... * Until 1230 AM MDT. * At 1139 PM MDT, a severe thunderstorm was located 15 miles southeast of Hay Springs, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Diamond Lake, Billys Lake, Morgan Lake, Lone Butte, Highway 27 crossing the Niobrara River, Smith Lake State Wildlife Management Area, Highway 250 crossing the Niobrara River, Rock Hill and Intersection of Highway 27 and Mills Road. This includes the following highways... Highway 20 between mile markers 110 and 115. Highway 250 between mile markers 19 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4224 10260 4254 10274 4284 10204 4249 10185 TIME...MOT...LOC 0539Z 244DEG 33KT 4247 10256 HAIL...<.75IN WIND...60MPH $$ Snively
2 follow-up statements
013 WWUS53 KLBF 080606 SVSLBF Severe Weather Statement National Weather Service North Platte NE 1206 AM MDT Wed Jul 8 2020 NEC031-161-080630- /O.CON.KLBF.SV.W.0169.000000T0000Z-200708T0630Z/ Cherry NE-Sheridan NE- 1206 AM MDT Wed Jul 8 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT FOR WEST CENTRAL CHERRY AND CENTRAL SHERIDAN COUNTIES... At 1206 AM MDT, a severe thunderstorm was located 20 miles south of Rushville, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Diamond Lake, Billys Lake, Morgan Lake, Lone Butte, Highway 27 crossing the Niobrara River, Smith Lake State Wildlife Management Area, Highway 250 crossing the Niobrara River, Rock Hill and Intersection of Highway 27 and Mills Road. This includes the following highways... Highway 20 between mile markers 110 and 115. Highway 250 between mile markers 19 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4224 10260 4265 10248 4284 10204 4249 10185 TIME...MOT...LOC 0606Z 244DEG 33KT 4244 10233 HAIL...<.75IN WIND...60MPH $$ Snively
009
WWUS53 KLBF 080630
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1230 AM MDT Wed Jul 8 2020
NEC031-161-080639-
/O.EXP.KLBF.SV.W.0169.000000T0000Z-200708T0630Z/
Cherry NE-Sheridan NE-
1230 AM MDT Wed Jul 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHERRY AND
CENTRAL SHERIDAN COUNTIES WILL EXPIRE AT 1230 AM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4224 10260 4265 10248 4284 10204 4249 10185
TIME...MOT...LOC 0629Z 244DEG 33KT 4252 10210
$$
SnivelyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:46 PM MDT, 54 minutes earlier.
Area forecast discussion, Jul 7, 10:46 PM MDT, 54 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 1146 PM CDT Tue Jul 7 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 234 PM CDT Tue Jul 7 2020 Isolated thunderstorm activity is expected this afternoon and evening in the northwestern Nebraska panhandle. A better chance for thunderstorms will come Wednesday afternoon and evening as a surface cold front will move into Nebraska later tonight from the northwest. The front is expected to be slow moving and eventually stall over central into southwest Nebraska Wednesday afternoon. A southerly low level jet will develop over western Nebraska this evening. At the same time, a moderately strong shortwave trough will track northeastward from eastern Wyoming into the Dakotas. Surface bound CAPE values are expected to be over 1000 J/kg, but will remain largely capped. Surface dew points will be in the 40s to 50s, which will promote large temperature/dew point spreads. Any storm that develops will be high based and isolated in nature, thus POPs will only remain in the 20 to 30 percent range. The main concern with these storms is strong outflow winds. The potential for storm activity is much greater on Wednesday. The frontal boundary will extend from southwest to northeast Nebraska on Wednesday afternoon. Surface convergence along this front should weaken the cap sufficiently and promote thunderstorm development. The combination of steep mid level lapse rates and surface dew points in the 60s will yield CAPE values of 3000 J/kg. The pooling of moisture ahead of the front will lead to PWAT values of 1.4 to 1.8 inches which could lead to heavy rainfall. Main threats associated these storms will be large hail, strong winds, and heavy downpours. Models indicate storm development beginning in the mid to late afternoon and should move out of the area Wednesday evening fairly quickly as storms become outflow dominated and develop southeast away from the area. .LONG TERM...(Thursday through Tuesday) Issued at 234 PM CDT Tue Jul 7 2020 Near zonal flow aloft will be in place across the region Thursday. A large ridge of high pressure will be in place from west TX into AZ, with our region on the southern periphery of the stronger westerlies. A weak shortwave embedded within the flow could help in the development of isolated TSTMS late Thursday afternoon and evening. Confidence is rather low on this occurring though as no real low-level focus/boundary in place for convection to develop. A better chance appears to come late Friday afternoon and evening, primarily across northern Nebraska where a cold front will be approaching during peak heating. A bit stronger shortwave (compared to Thursday) will also be moving across the Northern Plains. The southern flank of this wave will be across northern Nebraska around 00Z Saturday helping to enhance lift. A weak cold front crosses the area Friday night on the backside of the shortwave. Not much cooler behind the front with mid 80s to lower 90s still expected Saturday. The upper ridging then begins to build northward Sunday into the first of next week. This will lead to mostly dry conditions and continued hot with highs in the 90s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1145 PM CDT Tue Jul 7 2020 The ongoing scattered showers and thunderstorms across western Nebraska will continue to pose a strong sfc wind gust hazard...G40-48KT overnight. This hazard will abate as the LLWS shifts east into ncntl Nebraska around 09z. Isolated to scattered thunderstorm coverage is expected 21z-04z Wednesday afternoon and Wednesday evening, mainly affecting areas along and east of highway 83. Isolated thunderstorm may develop during the same time frame west of highway 83. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meltzer/Taylor LONG TERM...Taylor AVIATION...CDC
Hazardous weather outlook, Jul 7, 2:19 PM MDT, 9 hours 21 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 319 PM CDT Tue Jul 7 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-082030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 319 PM CDT Tue Jul 7 2020 /219 PM MDT Tue Jul 7 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will develop over the Panhandle and northwest Nebraska through the evening. Risk of severe storms is low, but a few stronger storms may be capable of small hail and strong winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. The severe weather threat spreads into the Sandhills and southwest Nebraska for Wednesday afternoon and evening, with the greatest potential for areas along and east of Highway 83. Along with large hail and damaging winds, an isolated tornado and localized flooding is also possible. Thunderstorm chances continue into Thursday for most areas east of the panhandle. Severe risk remains marginal with hail and brief strong winds being the main concerns. Additional storms are possible Friday and Saturday evenings, mainly in the Sandhills and north central Nebraska. Severe potential remains uncertain. Heat index values in the upper 90s nearly region wide on Wednesday may result in heat related illness for susceptible people. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather and rainfall reports to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Jul 7, 7:19 PM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
819 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 3 SSE GORDON 42.76N 102.18W
07/07/2020 M42 MPH SHERIDAN NE MESONET
MESONET STATION NB024 GORDON 4SE.
&&Local storm report, Jul 7, 7:22 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
822 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 1 ENE GORDON 42.81N 102.18W
07/07/2020 M55 MPH SHERIDAN NE AWOS
AWOS STATION KGRN GORDON AIRPORT.
&&Special weather statement, Jul 7, 9:57 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
957 PM MDT Tue Jul 7 2020
NEZ004-022-080500-
Sheridan NE-Garden NE-
957 PM MDT Tue Jul 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR GARDEN AND SHERIDAN COUNTIES
UNTIL 1100 PM MDT...
At 956 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pine Ridge to 6 miles east of Lisco. Movement
was northeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Gordon, Rushville, Oshkosh, Hay Springs, Ellsworth, Lisco, White
Clay, Antioch, Crescent Lake, Clinton, Dogtown Flats, Lone Butte,
Deer Lake, Britton Lake, Richardson Lake, Pine Ridge and Miles Lake.
This includes the following highways...
Highway 20 between mile markers 74 and 110.
Highway 250 between mile markers 1 and 48.
Highway 2 between mile markers 96 and 125.
LAT...LON 4300 10211 4139 10216 4136 10261 4139 10261
4140 10264 4174 10264 4177 10268 4200 10268
4209 10270 4209 10274 4244 10277 4300 10279
TIME...MOT...LOC 0356Z 236DEG 40KT 4302 10257 4147 10250
CDCSpecial weather statement, Jul 7, 10:34 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
1034 PM MDT Tue Jul 7 2020
NEZ022-056>058-069-080530-
Deuel NE-Chase NE-Garden NE-Perkins NE-Keith NE-
1034 PM MDT Tue Jul 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS...WESTERN
KEITH...WESTERN CHASE...SOUTHERN GARDEN AND DEUEL COUNTIES UNTIL 1130
PM MDT...
At 1033 PM MDT, Doppler radar was tracking strong winds from
weakening thunderstorms along a line extending from 6 miles
northwest of Big Springs to 13 miles northeast of Wray. Movement was
northeast at 15 mph.
Wind gusts of 50 to 55 mph will be possible.
Locations impacted include...
Ogallala, Grant, Chappell, Big Springs, Brule, Lewellen, Venango,
Lamar, Barton, Lemoyne, Champion, Crete, Chase, Megeath, Mount
Vernon, Eagle Gulch Campground, Ruthon, Clear Creek, and Brandon.
This includes the following highways...
Highway 61 between mile markers 68 and 92, and between mile markers
99 and 108.
Highway 92 between mile markers 115 and 138.
Interstate 80 in Nebraska between mile markers 78 and 128.
LAT...LON 4100 10205 4100 10261 4136 10260 4137 10168
4035 10166 4035 10205
TIME...MOT...LOC 0433Z 236DEG 13KT 4114 10213 4025 10211
CDCSpecial weather statement, Jul 7, 11:01 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
1101 PM MDT Tue Jul 7 2020
NEZ004-023-094-080600-
Sheridan NE-Grant NE-Western Cherry NE-
1101 PM MDT Tue Jul 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY...NORTHWESTERN
GRANT AND SHERIDAN COUNTIES UNTIL MIDNIGHT MDT...
At 1101 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Rushville, moving east at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Gordon, Rushville, Hay Springs, Ellsworth, Merriman, White Clay,
Antioch, Clinton, Big Hill, Billys Lake, Lone Butte, Irwin, Rock
Hill, Pine Ridge, Hoover Lake, Wickson Lake and Diamond Lake.
This includes the following highways...
Highway 20 between mile markers 74 and 144.
Highway 250 between mile markers 1 and 48.
Highway 2 between mile markers 96 and 126.
Highway 61 between mile markers 203 and 231.
LAT...LON 4299 10150 4203 10203 4201 10270 4209 10270
4210 10274 4300 10279
TIME...MOT...LOC 0501Z 250DEG 28KT 4242 10246
CDCLocal storm report, Jul 7, 11:24 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1224 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND GST 1 ENE GORDON 42.81N 102.19W
07/08/2020 M59 MPH SHERIDAN NE AWOS
&&
JGOMEZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:16 PM MDT | Special Weather Statement | LBF | Deuel | 44 min |
| Jul 7, 6:49 PM MDT | Special Weather Statement | LBF | Sheridan | 41 min |
| Jul 7, 7:09 PM MDT | Special Weather Statement | LBF | Chase, Deuel | 51 min |
| Jul 7, 9:57 PM MDT | Special Weather Statement | LBF | Garden, Sheridan | 63 min |
| Jul 7, 10:34 PM MDT | Special Weather Statement | LBF | Chase, Deuel | 56 min |
| Jul 7, 11:01 PM MDT | Special Weather Statement | LBF | Sheridan | 59 min |
| Jul 8, 12:00 AM MDT | Special Weather Statement | LBF | Garden | 30 min |
| Jul 8, 12:29 AM MDT | Special Weather Statement | LBF | Grant | 61 min |
| Jul 8, 12:32 AM MDT | Special Weather Statement | LBF | Deuel, Garden | 58 min |
| Jul 8, 1:13 AM MDT | Special Weather Statement | LBF | Sheridan | 47 min |
| Jul 8, 1:31 AM MDT | Special Weather Statement | LBF | Cherry, Grant | 44 min |
| Jul 8, 1:33 AM MDT | Special Weather Statement | LBF | Deuel, Garden | 42 min |
| Jul 8, 2:12 AM MDT | Special Weather Statement | LBF | Cherry | 48 min |
| Jul 8, 4:51 PM MDT | Severe Thunderstorm Warning | LBF | Keya Paha | 39 min |
| Jul 8, 5:11 PM MDT | Special Weather Statement | LBF | Deuel | 49 min |
| Jul 8, 5:17 PM MDT | Severe Thunderstorm Warning | LBF | Deuel | 43 min |
| Jul 8, 5:26 PM MDT | Severe Thunderstorm Warning | LBF | Keya Paha | 49 min |
| Jul 8, 5:43 PM MDT | Special Weather Statement | LBF | Brown | 47 min |
| Jul 8, 5:51 PM MDT | Tornado Warning | LBF | Perkins | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.